Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 166, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 31, 2020, 6:10 AM CDT for Clay County, Jackson County, Platte County, Missouri; Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2020, 6:10 AM CDT (11:10 UTC)
- Expired
- Aug 31, 2020, 6:45 AM CDT
- In force
- 35 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Clay County, MO, Jackson County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 50 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
430
WUUS53 KEAX 311110
SVREAX
KSC091-103-209-MOC047-095-165-311145-
/O.NEW.KEAX.SV.W.0166.200831T1110Z-200831T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
610 AM CDT Mon Aug 31 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Wyandotte County in northeastern Kansas...
Southeastern Leavenworth County in northeastern Kansas...
Northeastern Johnson County in east central Kansas...
Southwestern Clay County in west central Missouri...
Southeastern Platte County in west central Missouri...
Northwestern Jackson County in west central Missouri...
* Until 645 AM CDT.
* At 610 AM CDT, a severe thunderstorm was located near Kansas City,
or near Edwardsville, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Kansas City, Overland Park, Independence, Shawnee, Leawood,
Raytown, Liberty, Gladstone, Prairie Village, Merriam, Mission,
Bonner Springs, Parkville, Basehor, Edwardsville, North Kansas
City, Fairway, Mission Hills, Sugar Creek and Riverside.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 10.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 35 in Missouri between mile markers 0 and 14.
Interstate 35 in Kansas between mile markers 227 and 235.
Interstate 29 between mile markers 0 and 8.
Interstate 635 between mile markers 0 and 12.
Interstate 435 between mile markers 6 and 23, and between mile
markers 47 and 69.
Kansas Turnpike between mile markers 221 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3903 9495 3922 9492 3928 9448 3910 9443
3896 9448
TIME...MOT...LOC 1110Z 272DEG 25KT 3913 9484
HAIL...1.00IN
WIND...<50MPH
$$
Leighton2 follow-up statements
618
WWUS53 KEAX 311129
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
629 AM CDT Mon Aug 31 2020
KSC103-311139-
/O.CAN.KEAX.SV.W.0166.000000T0000Z-200831T1145Z/
Leavenworth KS-
629 AM CDT Mon Aug 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEAVENWORTH
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3921 9478 3921 9483 3922 9484 3923 9483
3928 9448 3910 9443 3896 9448 3902 9485
3920 9486
TIME...MOT...LOC 1129Z 272DEG 16KT 3913 9479
$$
KSC091-209-MOC047-095-165-311145-
/O.CON.KEAX.SV.W.0166.000000T0000Z-200831T1145Z/
Wyandotte KS-Johnson KS-Clay MO-Platte MO-Jackson MO-
629 AM CDT Mon Aug 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR WYANDOTTE...NORTHEASTERN JOHNSON...SOUTHWESTERN CLAY...
SOUTHEASTERN PLATTE AND NORTHWESTERN JACKSON COUNTIES...
At 629 AM CDT, a severe thunderstorm was located over Kansas City, or
near Edwardsville, moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Kansas City, Overland Park, Independence, Shawnee, Raytown, Liberty,
Gladstone, Prairie Village, Merriam, Mission, Bonner Springs,
Parkville, Edwardsville, North Kansas City, Fairway, Mission Hills,
Sugar Creek, Riverside, Weatherby Lake and Westwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3921 9478 3921 9483 3922 9484 3923 9483
3928 9448 3910 9443 3896 9448 3902 9485
3920 9486
TIME...MOT...LOC 1129Z 272DEG 16KT 3913 9479
HAIL...1.00IN
WIND...<50MPH
$$
Leighton259
WWUS53 KEAX 311144
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
644 AM CDT Mon Aug 31 2020
KSC091-209-MOC047-095-165-311153-
/O.EXP.KEAX.SV.W.0166.000000T0000Z-200831T1145Z/
Wyandotte KS-Johnson KS-Clay MO-Platte MO-Jackson MO-
644 AM CDT Mon Aug 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR WYANDOTTE...NORTHEASTERN
JOHNSON...SOUTHWESTERN CLAY...SOUTHEASTERN PLATTE AND NORTHWESTERN
JACKSON COUNTIES WILL EXPIRE AT 645 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.
LAT...LON 3921 9478 3921 9483 3922 9484 3923 9483
3928 9448 3910 9443 3896 9448 3902 9485
3920 9486
TIME...MOT...LOC 1143Z 272DEG 25KT 3913 9467
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 4:03 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 31, 4:03 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 403 AM CDT Mon Aug 31 2020 .Discussion... Issued at 402 AM CDT MON AUG 31 2020 Patchy areas of elevated showers and thunderstorms have been observed throughout the night in SE NE; however, the evolution has not been as widespread as expected making predicting the coverage of showers and thunderstorms difficult. IR satellite shows an outflow boundary from thunderstorms in SE NE entering N KS. A small LLJ nosing into E KS just ahead of the boundary and looks to be the catalyst for convection. This boundary and any accompanying convection makes its way into our area within the next couple of hours. The cold front is expected to stall out over the KC metro around midday. The convective system traveling ahead of the front makes its way into southern MO fueled by diurnally heated unstable air and strong upper level divergence in that area. Resultant cold pools and outflow from the exiting MCS may interact with the stationary boundary triggering more precipitation during the late afternoon and evening Monday. Meanwhile, in the OK panhandle, a leeward mountain wave sets off another area of precipitation which follows upper level steering currents into our area during the day Tuesday. Most of Tuesday morning looks to be rainy with precipitation exiting the area during the afternoon and evening hours. Wednesday looks to be drier; however, some models are hinting at slight chances of rain for areas south of the MO river during the early morning as another wave passes by to the south of our CWA. The active weather pattern continues for areas south of I-70 through the remainder of the week; however, it is a welcome change to the stale baking 90 degree heat of a couple weeks ago. && .Aviation...(For the 06Z TAFS through 06Z Monday Night) Issued at 1112 PM CDT SUN AUG 30 2020 VFR conds will prevail at the onset of the TAF pd however, models are suggesting IFR cigs will move into the TAF sites btn 08Z-10Z. A cold front is expected to move through the terminals btn 13Z- 14Z bringing a line of thunderstorms into the terminals. These storms will lift cigs to MVFR btn 1-2kft as well as reduce vsbys to 4SM- 5SM. Storms are expected to move S of the TAF sites by 18Z however some showers may remain in the area with cigs lifting back to VFR btn 3-4kft. Winds will be out of the SSE btn 5-10kts ahead of the front but will veer to the north behind the front and remain around 10kts. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Pesel Aviation...73
Hazardous weather outlook, Aug 31, 5:15 AM CDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 515 AM CDT Mon Aug 31 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 515 AM CDT Mon Aug 31 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms are expected across eastern Kansas and western Missouri through the morning. Some storms could be strong to severe with 40 to 60 mph winds and 1 inch hail all possible, along with heavy rain. Minor flooding will be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another round of thunderstorms is expected to form early Tuesday morning. Severe weather is not expected at this time, but heavy rain could bring some minor flooding concerns. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 31, 5:19 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
519 AM CDT Mon Aug 31 2020
MOZ001-002-311100-
Atchison MO-Nodaway MO-
519 AM CDT Mon Aug 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ATCHISON AND
NORTHWESTERN NODAWAY COUNTIES UNTIL 600 AM CDT...
At 518 AM CDT, Doppler radar was tracking a strong thunderstorm over
Riverton, or 21 miles northwest of Tarkio, moving east at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Tarkio, Burlington Junction, Clearmont, Elmo, Braddyville, Westboro,
Watson and Blanchard.
This includes Interstate 29 between mile markers 113 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4059 9565 4058 9491 4043 9489 4043 9564
4046 9564 4047 9570 4049 9568 4051 9569
4052 9566 4055 9566 4056 9568 4052 9571
4052 9575 4058 9577
TIME...MOT...LOC 1018Z 277DEG 34KT 4070 9560
LeightonSpecial weather statement, Aug 31, 5:28 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
528 AM CDT Mon Aug 31 2020
KSZ102-MOZ011-012-020-021-311115-
Doniphan KS-Buchanan MO-Clinton MO-Holt MO-Andrew MO-
528 AM CDT Mon Aug 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHEASTERN
BUCHANAN...NORTHWESTERN CLINTON...HOLT AND WESTERN ANDREW COUNTIES
UNTIL 615 AM CDT...
At 528 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Humboldt to Highland. Movement was east at
30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
St. Joseph, Savannah, Wathena, Elwood, Mound City, Highland, Troy,
Country Club Villa, Country Club, Oregon, Amazonia, Forest City,
Craig, Fillmore, White Cloud, Denton, Easton, Big Lake, Severance and
Leona.
This includes the following highways...
Interstate 29 between mile markers 42 and 94.
Interstate 229 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4022 9547 4022 9512 4017 9506 4015 9506
4013 9501 3978 9460 3975 9460 3975 9456
3968 9448 3969 9534 4000 9534 4000 9531
4003 9535 4004 9542 4012 9539 4018 9548
TIME...MOT...LOC 1028Z 274DEG 28KT 4010 9593 3985 9530
LeightonSpecial weather statement, Aug 31, 5:53 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
553 AM CDT Mon Aug 31 2020
KSZ025-102>105-MOZ020-028-029-311145-
Johnson KS-Doniphan KS-Wyandotte KS-Atchison KS-Leavenworth KS-
Platte MO-Buchanan MO-Clay MO-
553 AM CDT Mon Aug 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...SOUTH CENTRAL
DONIPHAN...LEAVENWORTH...NORTHEASTERN JOHNSON...EASTERN ATCHISON...
SOUTHERN BUCHANAN...WESTERN CLAY AND PLATTE COUNTIES UNTIL 645 AM
CDT...
At 553 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rushville to near De Soto. Movement was
east at 20 mph.
Penny size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Overland Park, Shawnee, Leavenworth, Gladstone, Prairie Village,
Lansing, Atchison, Merriam, Mission, Smithville, Bonner Springs,
Parkville, Tonganoxie, Platte City, Basehor, Edwardsville, Fairway,
Mission Hills, Riverside and Weatherby Lake.
This includes the following highways...
Interstate 70 in Missouri near mile marker 0.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 35 in Missouri near mile marker 0.
Interstate 35 in Kansas between mile markers 228 and 235.
Interstate 29 between mile markers 2 and 41.
Interstate 635 between mile markers 0 and 12.
Interstate 435 between mile markers 6 and 42.
Kansas Turnpike between mile markers 214 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3969 9518 3969 9468 3930 9454 3911 9460
3911 9461 3909 9460 3900 9463 3901 9506
TIME...MOT...LOC 1053Z 269DEG 16KT 3961 9508 3902 9498
LeightonThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:19 AM CDT | Special Weather Statement | EAX | Atchison | 41 min |
| Aug 31, 5:28 AM CDT | Special Weather Statement | EAX | Holt | 47 min |
| Aug 31, 5:53 AM CDT | Special Weather Statement | EAX | Buchanan, Platte | 52 min |
| Aug 31, 6:19 AM CDT | Special Weather Statement | EAX | Andrew | 56 min |
| Aug 31, 6:39 AM CDT | Special Weather Statement | EAX | Buchanan, Clay, Clinton, Jackson, Platte | 51 min |
| Aug 31, 7:57 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 33 min |
| Aug 31, 8:23 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson | 52 min |
| Aug 31, 8:44 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 46 min |
| Aug 31, 9:05 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 40 min |
| Aug 31, 9:35 AM CDT | Special Weather Statement | EAX | Chariton, Howard, Randolph | 40 min |
| Aug 31, 3:41 PM CDT | Special Weather Statement | EAX | Saline | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.